A 73-Year-Old Man After CABG
A 73-year-old male patient with a medical history of glaucoma, hypertension, hyperlipidemia, and a percutaneous coronary intervention of the right coronary artery in 2010 reported to his cardiologist with chest pain during exercise. His medication included aspirin 100 mg daily, valsartan/hydrochlorothiazide 80/12.5 mg daily, simvastatin 40 mg daily, latanoprost eyedrops once daily, and timolol/dorzolamide eye drops 5/20 mg/ml twice daily.
His heart rate was 55 bpm, and his blood pressure 128/70 mmHg. A physical examination and electrocardiogram showed no abnormalities, but an exercise test showed changes suggestive for ischemia. He was referred for coronary angiogram, which showed significant stenosis in the proximal left anterior descending artery, a significant stenosis distal to the stent in the right coronary artery, and no stenosis in the circumflex branch.
The heart team accepted him for coronary artery bypass grafting (CABG) (left internal thoracic artery left anterior descending, aortic saphenous vein graft right posterior descending), which was performed without complications. The day after surgery, he reported dizziness. His heart rate was 56 bpm, urine production was just sufficient (40cc/hour), and blood pressure had been low all day with systolic pressures varying between 70 and 40. No indication for bleeding was evident, and there was no significant pericardial effusion on echocardiography. After administration of saline, his symptoms, diuresis, and blood pressure improved. The episode was attributed to hypotension. He was discharged from the hospital 7 days after surgery. Medication at discharge included aspirin 100 mg daily, simvastatin 40 mg daily, pantoprazole 40 mg once daily, latanoprost eye drops once daily, and timolol/dorzolamide eye drops 5/20 mg/ml twice daily.
One month after CABG, he visited his cardiologist for follow-up. He reported feeling better every day. On examination, his heart rate was 55 bpm, and blood pressure was 160/90 mmHg. Laboratory results revealed suboptimal cholesterol levels (total cholesterol of 143.1 mg/dL, high-density lipoprotein cholesterol of 27.8 mg/dL, low-density lipoprotein cholesterol of 85.1 mg/dL, and triglycerides of 327.7 mg/dL). After adjustment of his medication, the cardiologist agreed to enroll the patient in a cardiac rehabilitation program, which he successfully finished.
What adjustment in the medication did the cardiologist do at the follow-up 1 month after CABG?